Stage IV melanoma: What's your experience with immunotherapy?

Posted by Annie @mlenney167, May 26 9:57am

Trying to help someone with a recent diagnosis – Interested in patients’ experience with immunotherapy or other treatments.

Welcome @mlenney167
You may wish to read this related discussion where you can read about @0716 @meg4434 @twinskl @lynnkay1956 @texas7777 and @lynnkay1956 experiences with treatment including immunotherapies.
– Stage 4 Malignant Melanoma internal https://connect.mayoclinic.org/discussion/stage-4-malignant-melanoma-internal/

Annie, is this a recent diagnosis? What treatments are being suggested for the person you're caring for?

REPLY

The diagnosis was in April after removal of a melanoma and sentinel node in October. All looked clear but now it’s spread . Looking at immunotherapy treatment

REPLY
@mlenney167

The diagnosis was in April after removal of a melanoma and sentinel node in October. All looked clear but now it’s spread . Looking at immunotherapy treatment

Jump to this post

Annie, it's tough to get the news that cancer has spread. Immunotherapy treatment for melanoma does offer promise and hope. I hope you had a chance to read the stories of others in the link I provided in my earlier message.

REPLY

It seems that the second immunotherapy treatment caused severe diarrhea resulting in hospitalization. The patient was given IV steroids and fluids but continues to have some bouts of it even after being released. Will future treatments aggravate the situation or does this get better with time? Can diet help control it?

REPLY
@mlenney167

It seems that the second immunotherapy treatment caused severe diarrhea resulting in hospitalization. The patient was given IV steroids and fluids but continues to have some bouts of it even after being released. Will future treatments aggravate the situation or does this get better with time? Can diet help control it?

Jump to this post

It depends if the diarrhea is what clinical trials grade as 3 or 4 then immunotherapy has to be discontinued. The patient might benefit from a low dose maintenance steroid like prednisone to try to control the diarrhea.

REPLY
@bboseski12

It depends if the diarrhea is what clinical trials grade as 3 or 4 then immunotherapy has to be discontinued. The patient might benefit from a low dose maintenance steroid like prednisone to try to control the diarrhea.

Jump to this post

They increased the dosage of prednisone and are delaying further treatments until the issue is resolved. Hope soon – and hope it doesn’t reoccur. I’m not sure what grade it is, but will ask.

REPLY
@mlenney167

They increased the dosage of prednisone and are delaying further treatments until the issue is resolved. Hope soon – and hope it doesn’t reoccur. I’m not sure what grade it is, but will ask.

Jump to this post

One good thing is that you want to see some type of inflammatory reaction. Usually when a pt has a reaction like this it means the drugs are working.

REPLY
@bboseski12

It depends if the diarrhea is what clinical trials grade as 3 or 4 then immunotherapy has to be discontinued. The patient might benefit from a low dose maintenance steroid like prednisone to try to control the diarrhea.

Jump to this post

When you say treatment has to be discontinued, does that mean postponed until the diarrhea is under control, or totally stopped? And then a different treatment plan would be used?

REPLY
@mlenney167

When you say treatment has to be discontinued, does that mean postponed until the diarrhea is under control, or totally stopped? And then a different treatment plan would be used?

Jump to this post

Totally stopped per the guidelines. If the diarrhea is that severe it poses more of a risk to the patient then potential benefit. It is unfortunate when this has to happen especially given immunotherapy is the only treatment option available in melanoma if the patient doesn’t have any molecular mutations. But when these drugs were studied in clinical trials if the diarrhea was unable to be controlled with low dose steroids then it could have potentially life threatening consequences such as bowel perforation, not to mention the impact of quality of life for the patient.

REPLY
@bboseski12

Totally stopped per the guidelines. If the diarrhea is that severe it poses more of a risk to the patient then potential benefit. It is unfortunate when this has to happen especially given immunotherapy is the only treatment option available in melanoma if the patient doesn’t have any molecular mutations. But when these drugs were studied in clinical trials if the diarrhea was unable to be controlled with low dose steroids then it could have potentially life threatening consequences such as bowel perforation, not to mention the impact of quality of life for the patient.

Jump to this post

Treatment is on hold until the issue is completely resolved.
However, it’s expected to resume if he responds to the steroids and IV remicaid. Also, a sigmoidoscopy has been scheduled.

This seems to conflict with your answer.

REPLY
@mlenney167

Treatment is on hold until the issue is completely resolved.
However, it’s expected to resume if he responds to the steroids and IV remicaid. Also, a sigmoidoscopy has been scheduled.

This seems to conflict with your answer.

Jump to this post

I would question the oncologist if they feel it is really safe to attempt this and worth the risk because it goes against the NCCN guidelines? I provided a image for you to reference. I will also post the link so you can go to the website.
https://www.nccn.org/

REPLY

Thank you for sharing that and I will definitely ask about best treatments going forward and the risks. I don’t know the grade – it mentions 3 and 4 – so need to find that out. I’ll also read more on the NCCN guidelines – didn’t even know about them so appreciate your helping me learn more about this insidious disease.

But what are the alternatives for treatment? I’ve read it could entail just using one, not both, immunotherapy drugs.

I’ve also seen that Mayo Clinic was ranked #1 in the US for melanoma so really respect your advice. And maybe we need to visit you …

REPLY
Please sign in or register to post a reply.